For those who don’t know, I’ve been sick since December, 2011. Bloating, weight gain, severe fatigue, irritability. First, they tested my thyroid, then my cortisol levels. While my thyroid numbers were off, they fluctuated widely. I finally went to a D.O. who lives on the fringes of medicine, and he discovered: I have candida overgrowth. Okay, fine. So he prescribed the diet, a mild antifungal prescription, and off I went. Being the perfectionist I am, I took the diet seriously. I’m already gluten-free and Paleo/Primal, so what’s a little more restriction? It’s now almost four months later. I’ve followed the diet, seen moderate improvements. The fatigue has mostly receded, as well as the odd white coating on my tongue (yes, it is gross). But the bloating and weight gain remain. I don’t feel right, and I’m continuing to pack on pounds, despite a very clean diet and working out. Every naturopathically inclined doctor I’ve seen, and my personal trainer, has recommended I get off birth control. However, since children are not in my future, I have chosen to stay on it. Until this week.
I was doing some calculating about when I started to feel awful. It turns out, I switched from Bayer’s Yaz to Beyaz. My gyno told me it was no big deal: same pill, just Beyaz has added folate. Um, okay, whatever that is. So I switched from Yaz to Beyaz around the end of last year. Coincidence? Sure. Until I started trying to figure out any other change that happened in my life around that time. I was happy, life was moving in the right direction, it was a great holiday. The only change was my birth control.
So I did some digging. Turns out Bayer added folate to Yaz because the drug tends to the level of folate in women taking it. Of course, you only need this increased level of folate if you get pregnant. You see the logic in this is sound, eh? But that aside, Bayer did not have to do new clinical trials before getting the FDA stamp of approval for Beyaz. They used the same clinical trials from Yaz, even though it now has an added ingredient. A harmless ingredient, you say? But is it? (Not to mention, this man can’t get through the FDA — in fact, they’ve tried to arrest him — even though he’s found the cure to cancer, but Bayer can add ingredients to their drugs, and it’s no big deal).
Plenty of women say no, Beyaz is different from Yaz. An anonymous reviewer said this:
This pill is awful! i had been taking this pill for 3 1/2 months. I never felt so awful, I am very healthy 31 year old and Im not one to get side effects with medication. I had abdominal pain, heart burn, arm numbness and tingling, problems with my inner ear from fluid retention, dizzyness, lightheadness, headaches, but the worse of it all was the shortness of breath, and thoracic pain. I cant believe that I ever took this pill, I am a RN and should’ve done my research! I would not recommended it to anyone, in fact I believe to be dangerous.
And there’s plenty more where that came from.
This reviewer experienced significant issues when she switched from Yaz to the supposed mirror drug, Beyaz:
I was on Yaz for about a year and really didn’t have any problems. I switched to BeYaz in November of 2010 and it has wrecked havoc on my body. I was so extremely fatigued I had to rest all the time, irritable, couldn’t sleep well, hair loss and worst of all gained almost 25 lbs with no change in diet. I went to the Dr. and he ran over $1,000 of test and only thing he found was my cortisol was pretty high. Endocrinologist found nothing wrong. I decided on my own to stop taking the BeYaz and WOW! I feel much better. I felt like I was crazy, but only after 5 day’s off of the pill, I almost feel normal again. I will have the Cortisol checked again in a month or two to see if it’s normal again. Has anyone else experienced this? I just really wonder if there was that much difference in the two versions YAZ vs. BEYAZ. Thanks for any help on this.
And finally, you have the lawsuit over Yaz, Yazmin, their generics, and Beyaz. The risks to women have been downplayed in favor of the exaggerated benefits of the pill.
What does all of it mean? Honestly, I don’t know. For me personally, I’ve had extreme moodiness this past year, severe bloating and weight gain (10+ lbs, with no change in diet, and I’m an uber clean eater), and brutal cramping and menses. And the start date for all this joy coincides with the time when I switched from Yaz to Beyaz. Could it be the birth control? Considering that weight loss and gain are directly connected to our hormones, and what is a birth control pill but a synthetic hormone…it’s not a wild leap. Only time will tell. But the lack of information available to women, the fact that we are not getting the straight dope from our doctors, and that drug companies are conveniently passed through the FDA without appropriate testing…all of this makes me extraordinarily uneasy. Downright angry, if this ends up being the cause of my misery these last 10 months. As someone who strongly supports a woman’s right to control her body and make choices about reproduction, that we are receiving wrong information about drugs that are potentially dangerous but are handed out like candy…it’s left me both exhausted and terrified for women.
Have you switched birth control? What has been your experience? Leave a comment below.